Serotonin Syndrome is a condition whereby too much serotonin is in the brain. Serotonin Syndrome can occur when people take too many antidepressants or take them with other over-the-counter cold medications containing dextromethorphan (DM) or herbal medications like St. John’s Wort.

Serotonin Syndrome can cause:

  • dizziness
  • muscle rigidity
  • agitation
  • elevation in blood pressure
  • confusion
  • elevation in heart rate
  • tremors
  • elevation in temperature

Hypertensive crisis (high blood pressure) is a condition whereby blood pressure rises quickly to a dangerous level. Taking Monoamine Oxidase Inhibitors (MAOI’s) and eating foods containing a lot of tyramine can cause hypertensive crisis.

Examples of foods with tyramine include:

  • aged cheeses
  • smoked or pickled foods
  • red wine
  • yeast and meat extracts
  • Italian broad beans

Hypertensive crisis can cause:

  • anxiousness
  • chest pain
  • severe headaches
  • heart attack
  • elevated temperature
  • bleeding in the brain

Always check with your pharmacist or doctor before taking any new mediations including over-the-counter medications and herbal supplements.